Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Phillipa Chicken

antibiotics and biotin deficiencies (hair loss)

After taking antibiotics for a year now, I've noticed that my hair has thinned by probably 40%. I had a feeling the antibiotics were causing my gradual hair thinning, so I did some research. I found many sites (including scientific articles) that mentioned biotin deficiencies associated with long-term antibiotic usage.

Biotin is a coenzyme that works with the vitamin B family. Biotin deficiency is rare because the bacteria in your gut synthesize enough to keep you going and the intake requirement is low. When you kill off the "good" bacteria from broad-spectrum antibiotics, a mild biotin deficiency often occurs leading to such things as hair loss, muscle aches, impaired ability to digest fats, nausea, depression, loss of appetite, insomnia, high cholesterol levels, sensitivity to touch, anemia, dermatitis, yeast infection, etc. Those who take the antibiotic Bactrim are also at an added risk of deficiency because sulfa drugs have been shown to negatively effect biotin levels.

Luckily all it takes is to supplement biotin which cannot be overdosed because it is water-soluble. Even if you're not experiencing symptoms of a deficiency, I feel it's a good idea to supplement it while you're on antibiotics.

A good place to read more about biotin is at

Scientific studies on mice/rats:

Has anyone else experienced hair loss with their antibiotic course?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×